Hail, Monona
- When
- June 2, 8:45 PM CST
- Where
- Monona County, 4.32 mi ENE of Mapleton Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -95.720
Trained spotter reported 1 inch hail.
A single storm produced 1 inch hail in Monona County late in the evening on June 2.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A single storm produced 1 inch hail in Monona County late in the evening on June 2.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 2, 5:34 PM CST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 634 PM CDT Tue Jun 2 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 331 PM CDT Tue Jun 2 2020 Today and Tonight: Temperatures across the area are at or above 90F. There still is time for a little more warming. Heat indexes along the Nebraska/South Dakota border are likely to approach 100F. A warm elevated mixed layer across the area is in place and may hold long enough to hinder severe weather development. The elevated mixed layer will erode as a slow moving cold front (currently located across central South Dakota down into central Nebraska extending into the panhandle) moves across the area. Strong instability will be in place as weak front approaches the area. Mixed Layer CAPE values will be in excess of 3000 J/kg which could lead to a few intense, but short lived storms. With low level lapse rates near 9 C/km and downdraft CAPE values above 1000 J/kg, strong winds would be the most likely severe weather threat. Convective allowing models (CAMs) show a severe weather threat in eastern Nebraska beginning near 7 pm. A lack of strong shear and the loss of maximum day time heating means the severe weather threat will likely end by a 10 pm. After 10, rain showers associated with the front are expected to move from northeast Nebraska into southeast Nebraska and southwest Iowa. Wednesday: Overnight low temperatures will range from 63F in Norfolk to 70F in Falls City. With the passage of the cold front from the previous day, high temperatures will be about 7 to 10 degrees cooler than the day before. The SPC has a portion of the forecast area in a marginal risk for severe weather with hail and wind as the primary threats. The cold front is expected to stall over Kansas and could even move back into southern Nebraska. That stalled front could lead to a precipitation chance over southern Nebraska. Another area concern will be northeast Nebraska as an upper level shortwave clips the area. High instability is expected with surface based CAPE above 3000 J/kg. If precipitation can overcome the elevated mixed layer, severe weather will be possible. Thursday: The SPC has the entire forecast area in a slight risk for severe weather. Strengthening of the ridge will allow for advection of a warmer, more moist air mass into the area. An unstable environment combined with expected strong shear and a shortwave coming off of the Rocky Mountains could lead to a more widespread severe weather threat for eastern Nebraska and western Iowa. Friday through Tuesday: Outside of a slight chance on Saturday, the weekend is looking mostly rain free. The upper level ridge will slowly start to move to the east as an upper level low moves onto the West Coast. Temperatures will won't vary by much over the weekend and will likely be in the 85 to 94 degree range. Tuesday is the first opportunity for a break from 90 degree temperatures. Medium range guidance differs greatly this far out so there is little confidence in any specific solution. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 633 PM CDT Tue Jun 2 2020 VFR conditions will prevail through the forecast period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Fajman AVIATION...DEE
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 945 PM CDT Tue Jun 2 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-031645- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 945 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Thunderstorms are possible in east-central Nebraska and southwest Iowa this evening. Isolated severe storms are possible with large hail and damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Another round of strong thunderstorms is possible Wednesday afternoon. Current indications are that locations in southeast Nebraska will have the best chance for a few severe storms with damaging winds being the primary hazard. There is another possibility for severe weather Thursday night into Friday morning with the SPC placing the entire forecast area in a slight risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 915 PM CDT Tue Jun 2 2020 IAZ043-030245- Monona IA- 915 PM CDT Tue Jun 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONONA COUNTY UNTIL 945 PM CDT... At 915 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Whiting, or 31 miles southwest of Ida Grove, moving east at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Castana, Rodney and Kennebec. LAT...LON 4208 9608 4221 9607 4221 9582 4206 9584 TIME...MOT...LOC 0215Z 275DEG 14KT 4214 9602 DEWALD
The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 02:46 UTC.
1 hail. Local standard time, as filed.
Trained spotter reported 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899955.